Subdural Hematomas Rising Alongside Antithrombotic Use

Share this content:
Subdural Hematomas Rising Alongside Antithrombotic Use
Subdural Hematomas Rising Alongside Antithrombotic Use

WEDNESDAY, March 1, 2017 (HealthDay News) -- Antithrombotic drug use is associated with increased risk of subdural hematoma, according to a study published in the Feb. 28 issue of the Journal of the American Medical Association.

David Gaist, M.D., Ph.D., from Odense University Hospital in Denmark, and colleagues conducted a case-control study involving 10,010 patients aged 20 to 89 years with a first-ever subdural hematoma principal discharge diagnosis from 2000 to 2015. The patients were age-, sex-, and calendar-year-matched to 400,380 individuals from the general population.

The researchers found that 47.3 percent of patients with subdural hematoma were taking antithrombotic medications. There were associations for current use of low-dose aspirin, clopidogrel, a direct oral anticoagulant, and a vitamin K antagonist (VKA) with increased risk of subdural hematoma (adjusted odds ratios, 1.24, 1.87, 1.73, and 3.69, respectively). The highest risk of subdural hematoma was seen with concurrent use of a VKA and an antiplatelet drug (low-dose aspirin and VKA: adjusted odds ratio, 4; clopidogrel and VKA: adjusted odds ratio, 7.93). From 2000 to 2015 there was an increase in the prevalence of antithrombotic drug use (31 to 76.9 per 1,000 individuals) and an increase in the overall subdural hematoma incidence rate (10.9 to 19 per 100,000 person-years; both P < 0.001 for trend).

"The increased incidence of subdural hematoma from 2000 to 2015 appears to be associated with the increased use of antithrombotic drugs, particularly use of a VKA among older patients," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract/Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions


Sign up for myCME e-newsletters


More in Home

FDA Warns of Possible Heart Risks Linked to Clarithromycin

FDA Warns of Possible Heart Risks Linked to ...

Agency advising doctors to consider prescribing other antibiotics to patients with coronary heart disease

Artificial Intelligence May Help Prevent Physician Burnout

Artificial Intelligence May Help Prevent Physician Burnout

Many potential uses for AI, including improving searches and documentation, selecting treatment

Benzodiazepine Use Declining in Older Adults

Benzodiazepine Use Declining in Older Adults

Findings based on assessment of incidence, prevalence of use in three countries from 2010-2016

is free, fast, and customized just for you!

Already a member?

Sign In Now »